MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-16
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the biopsy needle would not retract into the sheath during a biopsy.The needle was safety removed from the patient with nothing left behind.The customer emptied the needle at the bedside and fluid came out of the tip of the sheath rather than the needle.There was also a small metal fragment that is being returned in specimen cup.
 
Additional Manufacturer Narrative
Failure analysis investigations confirmed the customer-reported complaint.The biopsy needle was found to have a needle retraction failure.It was manually extended but could not be retracted.During in-house testing, the needle stop was pressed down and slid down the ratchet indicator to position #3.The grey handle was moved distally to extend the needle out of the sheath tip by 3cm.However, the needle could not be manually pushed back into the sheath or pulled back into it.The sheath movement was also not able to be performed due to the biopsy needle retraction failure.Visual inspection revealed no physical damage or kinks on the needle and sheath.The sheath length was measured to be 926mm, which falls within the 925mm +/- 1mm sheath length specification.Failure analysis identified a secondary finding of a damaged stylet tip unrelated to the customer-reported complaint.The biopsy needle was also found with a small metal fragment, approximately 2mm in length, which is likely from the damaged stylet tip.
 
Additional Manufacturer Narrative
The biopsy needle 1.5 has been returned and evaluated by the advanced failure analysis team on 05/24/2024.An approximately 1.8mm by 0.05-0.26mm fragment was returned with the device.The size of the fragment was observed to be larger than the area of the nitinol stylet that was referred to as a "damaged stylet tip" during primary failure analysis; fragment does not appear to have been generated from the stylet.The area of the stylet tip that appears to slightly worn, does not appear to have any sharp edges or obvious missing pieces.The distal tip is deburred at the supplier, and no burrs, sharp edges, or loose flash is permitted per the print.Rma was reviewed with ion biopsy needle manufacturing engineer, ion biopsy needle design engineer, and ion biopsy needle mechanical engineer of manufacturing equipment.Pin gauge was used to measure the id of the sheath tip.Sheath tip id was measured to be approximately 0.038in, which is within the 0.0380in +/- 0.0005in specification.Needle assembly was disassembled to check components for damage or missing fragments.No damage was observed to the needle tip, sheath tip, or flexible collar.Fragment does not appear to have come from the needle assembly.Biodebris was observed along the needle and needle shaft.Per ion biopsy needle manufacturing engineer, the only potential impact from the manufacturing line leading to a failure at this location could be if the proximal portion of the needle shaft got kinked by the glass mold, and the kink was not detected by the technician.Upon measuring the length of the end of the glass mold from the taper of the shaft bond, a potential manufacturing induced kink would be approximately 0.98in from the distal end of the taper.The shaft break of the rma un occurred approximately 14.7mm (or 0.58in) from the taper, which is approximately in the middle of the portion of the needle inside the glass mold.Therefore, it does not appear that a kink from the glass mold during manufacturing is the cause of the failure.Per ion biopsy needle design engineer, bond failure was unable to be recreated in a simulated use high friction scenario in a koken model.Further evaluation was performed in an attempt to replicate the shaft failure.Upon securing the an in-house needle at the needle shaft to flexible needle bond and pulling until failure of the shaft, significance necking was observed.A second in-house needle shaft was kinked at the location of the failure observed in the returned unit to simulate a worst-case manufacturing scenario of the needle shaft becoming kinked during manufacturing.Upon securing the needle at the needle shaft to flexible needle bond and pulling until failure of the shaft, significant necking was observed despite the kinked shaft.Bond failure with no necking of the shaft similar to what was observed on the rma unit was not able to be recreated.No necking was observed on the rma unit need shaft, and the point of failure is in a normally unstressed region.It is possible that the aluminum fragment was embedded inside the needle shaft at or near the point of failure, and that flexing within the catheter and friction with the stylet caused the fragment to cut into the needle shaft, weakening the shaft in this location.If the needle shaft were weakened then the force required to cause the failure of the needle shaft would be low, which may explain the lack of necking observed on the shaft.Root cause of the shaft breakage is most likely attributed to a component susceptibility to damage of the needle shaft.Fragment was sent to an external lab for analysis to determine chemical composition.External lab analysis determined that the fragment is aluminum.Needle shaft was observed to be broken at the proximal end of the heat affect zone of the needle tip bond.No necking of the shaft was observed.Per mechanical engineer of manufacturing equipment, there are several efts in the clean room that are comprised of custom machined aluminum parts.The fragment appears similar to a metal shaving from a machining operation of an eft; however, shavings are cleaned from the part during the finish or cleaning process.Furthermore, the efts are wiped down prior to entry into the clean room and on a regular basis.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key19094421
Report Number2955842-2024-13411
Device Sequence Number7737058
Product Code EOQ
UDI-Device Identifier00886874115961
UDI-Public(01)00886874115961(17)250731(10)S10230706
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490103-16
Device Catalogue Number490103
Device Lot NumberS10230706
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/15/2024
Supplement Date Received by Manufacturer05/24/2024
Initial Report FDA Received Date04/12/2024
Supplement Report FDA Received Date06/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown